Article Photo
Headache medication

Image by Ankita Dugar
Feedback  Send Feedback
Medication being dangerous
By: Ankita DUGAR

Published: 08/10/2010

Overuse of pain medication is becoming a medical issue with headaches as one of the major side effects.

“Medication overuse headaches (MOH) can arise from taking as few as 10 doses of painkillers for headaches in a month,” a spokesperson for Choice Media said.


He added that if medication is required it is best to use the lowest effective dose of the most specific therapy.

In an article published in the Cleveland Clinic Journal of Medicine, Dr Stewart Tepper explained that medication overuse headaches are a subset of chronic daily headaches (CDH).

MOH are different from other headaches like tension or migraine headaches. Migraines are very painful whereas MOH are not as severe.

In addition, to be classified as an MOH they must occur on 15 or more days per month but with the added criterion of medication overuse, which means regular overuse for more than three months of at least one acute pain treatment drug.

Headaches are painful and at times they can be disruptive.

Headaches generally fall into two types. The first being primary headaches, which are best described as tension in the head, migraines and a cluster of headaches.

Secondary headaches are caused by an underlying condition such as disease or injury.

Medical writer Jean Lawrence reported in an article published on HealthSearchOnline that about 10 per cent are secondary type headaches, which can be more dangerous if not picked up by a doctor in time.

Dr Tepper added that alternatives to treat headaches like “non-drug treatments such as relaxation therapy, biofeedback, and cognitive behavioral therapy can be useful.”